Thunderstorm Wind, Pine
- When
- August 27, 4:45 PM CST to 4:46 PM CST
- Where
- Pine County, 0.48 mi E of Sandstone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 46.130, -92.860
A tree was knocked down by the wind.
A warm front lifted through Wisconsin the night of the 26th and into the morning of the 27th, leaving a moist and unstable airmass across the region. A cold front in eastern Minnesota pushing east during the afternoon hours provided the lift to initiate storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A warm front lifted through Wisconsin the night of the 26th and into the morning of the 27th, leaving a moist and unstable airmass across the region. A cold front in eastern Minnesota pushing east during the afternoon hours provided the lift to initiate storms. The storms caused street flooding and wind damage in the Sandstone area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 27, 2:12 PM CST, 2 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 312 PM CDT Mon Aug 27 2018 .SHORT TERM...(This evening through Tuesday) Issued at 312 PM CDT Mon Aug 27 2018 A cold front was moving through northeast Minnesota at 19Z/2pm and was located from Brainerd to Duluth and up the north shore of Lake Superior. Showers and thunderstorms were forming along and just behind the front. This activity was also collocated with the instability gradient, with the best instability in northwest Wisconsin with MLCAPE values up to 3000 J/kg and MLCIN values were eroding. Expect the showers and thunderstorms to overspread much of northwest Wisconsin and east central Minnesota early this afternoon. The storms will be moving to the east northeast at 40 to 50 mph. Latest meso models continue to indicate this activity will exit northwest Wisconsin by 03Z/10pm, and have carried this solution for the last few runs. Large hail and damaging winds appear to be the main hazards. Heavy rain with the stronger of the storms. Have held off on a flood watch in northwest Wisconsin as the storms will move quickly, and the soils are still fairly dry. The exception would be southern Douglas and Bayfield counties, and will monitor convective trends over the next few hours. The rest of tonight finds the upper level trof moving into the Dakotas and northwest Ontario late. Will see some scattered showers dotting the landscape as pieces of vorticity move across the region. Will keep the highest pops over the northern half of the forecast area tonight due to their proximity to the upper trof. The upper trof moves over Minnesota on Tuesday. Additional pieces of vorticity are forecast to move across the region during the day. Scattered showers and a few thunderstorms are probable along and ahead of the trof. Behind the trof, high pressure begins to build into the western third of the forecast area ending the rain. Max temps will be a bit cooler with the expected cloud cover and cold air advection. .LONG TERM...(Tuesday night through Monday) Issued at 312 PM CDT Mon Aug 27 2018 The long-term forecast period will be mainly dry, except for some chances of showers and thunderstorms Thursday night through Saturday morning. Temperatures will be their coolest Tuesday night/Wednesday morning, but should generally be near seasonal averages. Chances of showers and storms should diminish Tuesday evening as a mid-level shortwave and attendant cold front moves eastward out of the region. Surface high pressure will then settle into the region, although a weak shortwave trough might scrape across our northern counties, which could linger some clouds over the region. With the high pressure progged to be overhead Wednesday morning, very cool conditions are expected, with overnight lows in the lower 40s north to the middle to upper 40s south. Lows in the upper 30s are not out of the question in some of the cooler spots along the Iron Range and points north and west. Dry conditions are expected through the day Wednesday. For Thursday, expect some breezy conditions as the surface high pressure departs the region, leading to a tightening pressure gradient in its wake. Then, a more active period moves in for Thursday night through Saturday morning as a broad upper-level trough, and attendant low-level warm air advection projected along a low-level jet moves into the region. The severe weather risk during this period is low at this time as instability appears to be modest (up to 1500 J/kg of MLCAPE Friday), but the low-level jet will help to support better moisture transport, so some heavy rainfall will be possible. Once the better forcing moves off to the east, drier conditions return for Saturday afternoon through much of the day Monday. Another system makes its way into the region for late Monday. Overall, temperatures will be near seasonal into the upcoming weekend, with highs in the lower to middle 70s, and lows in the 50s. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1244 PM CDT Mon Aug 27 2018 A mixture of VFR and MVFR conditions are in place at the start of the TAF period as a cold front bisects the region. A pocket of clearing is seen immediately behind the front, but this is expected to fill back in as the afternoon progresses. Showers and storms are expected to develop across central Minnesota this afternoon and then race into northern Wisconsin this evening. KHYR still sees the best chance for this moderate to heavy rainfall and this will lead to CIG and VSBY restrictions during this activity. IFR stratus is then expected to develop across all sites for the late evening and early morning hours along with times of LIFR VSBYS and CIGS with areas of fog. Conditions will be slow to improve Tuesday morning with MVFR conditions returning by the end of the period. && .PRELIMINARY POINT TEMPS/POPS... DLH 56 60 47 65 / 90 30 10 10 INL 48 63 39 68 / 60 60 10 10 BRD 56 66 46 69 / 50 20 10 0 HYR 61 67 49 66 / 100 30 20 10 ASX 59 65 51 65 / 90 40 20 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...GSF LONG TERM...JTS AVIATION...BJH
Hazardous Weather Outlook National Weather Service Duluth MN 328 PM CDT Mon Aug 27 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-281130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 328 PM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Severe thunderstorms will occur over Pine and Carlton counties, as well as all of northwest Wisconsin tonight. Large hail, damaging winds and heavy rain are the hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be possible Thursday night through Saturday morning. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters are needed until 10 pm in Pine and Carlton counties, as well as all of northwest Wisconsin tonight. LSZ121-140>148-281130- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 328 PM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Strong to severe thunderstorms will impact much of western Lake Superior this afternoon through this evening, especially at the head of the lake and along the South Shore, including the Apostle Islands National Lakeshore. The main threats will be strong winds, large hail, and frequent lightning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Increasing northeast winds will lead to building waves across much of western Lake Superior on Tuesday. GSF/JTS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
435 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 4 ENE WEBB LAKE 46.04N 92.05W
08/27/2018 WASHBURN WI EMERGENCY MNGR
POWER LINES KNOCKED DOWN ON STATE HIGHWAY 77
ALONG THE BORDER OF WASHBURN AND BURNETT
COUNTIES.
&&
WLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
441 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM TSTM WND DMG SOLON SPRINGS 46.35N 91.83W
08/27/2018 DOUGLAS WI 911 CALL CENTER
TREE KNOCKED DOWN ALONG COUNTY ROAD A IN
SOLON SPRINGS. TIME ESTIMATED FROM RADAR.
&&
WLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
503 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND DMG 4 SSE IRON RIVER 46.51N 91.37W
08/27/2018 BAYFIELD WI TRAINED SPOTTER
6 INCH DIAMETER LIVE TREE LIMB KNOCKED DOWN
FROM WINDS. TIME ESTIMATED FROM RADAR.
&&
WLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
512 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN 5 NNE BRULE 46.62N 91.53W
08/27/2018 M2.78 INCH BAYFIELD WI CO-OP OBSERVER
TOTAL RAINFALL ACCUMULATION OVER THE PAST
HOUR.
&&
WLSpecial Weather Statement
National Weather Service Duluth MN
513 PM CDT MON AUG 27 2018
MNZ036-038-272230-
Pine-South Aitkin-
513 PM CDT MON AUG 27 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN AITKIN
AND NORTHWESTERN PINE COUNTIES INCLUDING LAKE MILLE LACS...
At 513 PM CDT, an area of strong thunderstorms covered much of Mille
Lacs and Kanabec Counties, moving northeast at 50 mph.
Wind gusts up to 50 mph, torrential rainfall, and frequent cloud to
ground lightning can be expected with these storms.
Locations impacted include...
Hinckley, Mille Lacs Lake, Sandstone, Askov, Malmo, Rutledge, Brook
Park, Mcgrath, Henriette, Finlayson, Denham, Grindstone Lake Pine
County, Arthyde, Dads Corner, Banning State Park, Friesland, and
Snake River State Forest.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4581 9308 4584 9314 4598 9314 4598 9305
4616 9306 4615 9343 4624 9343 4625 9363
4648 9339 4639 9298 4618 9265
TIME...MOT...LOC 2212Z 223DEG 47KT 4604 9333
MillerPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
520 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HEAVY RAIN MAPLE 46.59N 91.72W
08/27/2018 M2.30 INCH DOUGLAS WI TRAINED SPOTTER
&&
WLThe Duluth radar (KDLH), 93 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A tree was knocked down by the wind.
Water was reported covering a few roads in the Sandstone area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779020, 779019.